Colorado, 2014Winter Storm and Winter Weather in Colorado, January 3 to 5, 2014
January 3 to 5, 2014 · NWS GJT · 8 events in 8 counties and zones
A moist and vigorous Pacific trough brought significant snowfall to many mountain areas across western Colorado and the higher valleys of northwest Colorado.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and vigorous Pacific trough brought significant snowfall to many mountain areas across western Colorado and the higher valleys of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 2:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 3, 2:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MST FRI JAN 3 2014
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 256 PM MST FRI JAN 3 2014
THE APPROACHING COLD FRONT IS EVIDENT ON SATELLITE IMAGES CUTTING
ACROSS WY...SOUTHERN ID...AND NW UT...MOVING SOUTHEAST. TWO
SHORTWAVE TROUGHS CAN BE SEEN...THE FIRST DIRECTLY ASSOCIATED WITH
THE WY/ID CLOUD BAND...AND THE SECOND FURTHER NORTH OVER N/CENTRAL
MT. THE CLOUD BAND IS CURRENTLY NOT IMPRESSIVE ON SATELLITE THOUGH
THIS PARTICULAR CLOUD BAND IN ASSOCIATED WITH THE INITIAL COLD
FRONTAL PUSH AND SHORTWAVE. IT IS PROJECTED TO WEAKEN AS IT MOVES
SOUTH AND BECOMES NEARLY STATIONARY JUST SOUTH OF THE CO/WY BORDER
THIS EVENING. THE FRONTOGENESIS THAT SHOULD CAUSE MOST OF THE
SNOWFALL IS EXPECTED WHEN THE SECOND SHORTWAVE OVERTAKES THE SURFACE
FRONT...STRENGTHENING IT AND DRIVING IT FURTHER SOUTH OVER WESTERN
CO AND EASTERN UT LATE TONIGHT AND SAT MORNING. THIS SHOULD BE THE
TIME PERIOD WHEN THE MOST INGREDIENTS...FAVORABLE JET MAX
POSITION...QG FORCING...FRONTOGENESIS...WESTERLY OROGRAPHICS...
COME TOGETHER TO PRODUCE SIGNIFICANT SNOWFALL OVER THE NORTHERN
AND CENTRAL MOUNTAINS AND HIGH VALLEYS OF COLORADO.
THE JET SPEED MAX AND BEST DYNAMICS SKIRT QUICKLY EAST OF THE
AREA SAT MORNING AND THE FLOW ALOFT SHIFTS TO THE NW. THIS SHOULD
PRODUCE THE BEST SNOWFALL OVER THE NW SAN JUAN MOUNTAINS AND ON NW
FACING SLOPES SAT NIGHT. HAVE LEFT THE CURRENT WINTER WEATHER
PRODUCTS INTACT...AND STRETCHED HIGHER POPS FURTHER WEST OVER
WEST-CENTRAL CO AND NE UTAH WHERE THE MAIN BAND SHOULD BE TONIGHT
AND EARLY SAT MORNING. AS THE SYSTEM MOVES SOUTH OF THE BOOKCLIFFS
AND ROAN PLATEAU...THE ENERGY SLIPS QUICKLY EAST WHICH SHOULD
LESSEN THE IMPACT ON THE WESTERN CO VALLEYS IN THE GRAND JUNCTION
AND MONTROSE VICINITIES AS WELL AS THE PARADOX VALLEYS AND FOUR
CORNERS. HAVE HAD TO CARRY NO MORE THAN SCATTERED POPS IN THOSE
AREAS.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 256 PM MST FRI JAN 3 2014
BY SUNDAY MORNING...THE BULK OF THE WINTER STORM OVER THE WEEKEND
WILL BE OVER. HOWEVER...SNOW WILL CONTINUE IN THE NORTHCENTRAL
MTNS...ALONG THE I-70 CORRIDOR EAST OF GLENWOOD SPRINGS...AND EVEN AS FAR
SOUTH AS ASPEN THROUGH THE EARLY AFTERNOON ON SUNDAY. OROGRAPHIC
SNOW WILL FURTHER CONTINUE IN THE PARK AND GORE RANGES THROUGH
SUNDAY NIGHT IN FAVORABLE NORTHWEST FLOW.
MONDAY WILL BE AN IN-BETWEEN DAY BEFORE ANOTHER WEAK SHORTWAVE
PASSES THROUGH THE REGION ON TUESDAY. THE EC AND GFS ARE DIVERGING
ON THIS SYSTEM TUESDAY BUT BOTH INDICATE A ONE-TWO PUNCH...THE
FIRST OVER THE CENTRAL AND NORTHCENTRAL MTNS AND THE SECOND PART
SWINGING MOISTURE INTO THE FOUR CORNERS MTNS ON WEDNESDAY. THIS
SYSTEM IS EXPECTED TO BE AN OROGRAPHIC SYSTEM...SO VALLEYS WILL
LIKELY NOT BE AFFECTED OTHER THAN THE PERSISTENCE OF THE
TEMPERATURE INVERSION. SNOW AMTS ARE EXPECTED TO BE LOW FOR THIS
MIDWEEK SYSTEM.
THE THIRD SYSTEM IN THE FORECAST PERIOD IS PROJECTED FOR NEXT
WEEKEND. THE EC IS INDICATING A CLOSED LOW SWEEPING SOUTH INTO
ARIZONA THURS NIGHT WHEREAS THE GFS BRINGS A DEEP TROUGH THROUGH
THE FOUR CORNERS REGION. THESE SOLNS WOULD BRING A VERY DIFFERENT
OUTCOME SO CONFIDENCE IS LOW ON THE LONG TERM. HOWEVER...THE
POTENTIAL IS THERE FOR ACCUMULATING SNOW ON THE SOUTHWEST SLOPES
OF THE SAN JUANS/UNCOMPAHGRE/GRAND MESA REGION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 256 PM MST FRI JAN 3 2014
THE WINTER STORM APPROACHING CENTRAL CO IS MOVING A BIT SLOWER
THAN SCHEDULED...SO CLOUD COVER AND PRECIPITATION START TIME
WILL BE LATER THAN INITIALLY ANTICIPATED. KVEL CONTINUES TO
STRUGGLE WITH SHALLOW HAZE DUE TO THE TEMPERATURE INVERSION BUT
WINDS ARE EXPECTED TO PICK UP TONIGHT AND SCOUR OUT THE FOG AND
HAZE IN THE NORTHERN VALLEYS. EXPECTING ALL AREAS TO BE VFR
THROUGH ABOUT 12Z...AND CONDITIONS DETERIORATING FIRST OVER THE
NORTHCENTRAL MTNS. GUSTY WINDS WILL BE MORE OF A CONCERN IN THE
FIRST 12 HOURS AND THEN THE SNOW WILL BEGIN TO REALLY PICK UP
BETWEEN 12Z SAT AND 00Z SUN. SNOWFALL WILL OCCUR AS FAR WEST AS
KGJT AND KTEX...THOUGH THE HEAVIEST SNOW AND LOWEST VIS WILL BE NEAR
KSBS...KASE...AND KEGE WITH VLIFR PROBABLE AT TIMES BETWEEN 12Z SAT AND
00Z SUN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MST SUNDAY
ABOVE 8000 FEET FOR THE COZ014.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MST SUNDAY
ABOVE 8000 FEET FOR THE COZ009-012-018.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
SUNDAY COZ008.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST SUNDAY
COZ004-013.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
SUNDAY COZ005.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
SUNDAY COZ010.
UT...NONE.
&&
SHORT TERM...CC
LONG TERM...JAM
AVIATION...JAMHazardous weather outlook, Jan 3, 6:07 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MST FRI JAN 3 2014
COZ001>014-017>023-UTZ022>025-027>029-041315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
607 AM MST FRI JAN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG AND HAZE IS EXPECTED ACROSS SOME NORTHERN AND CENTRAL
VALLEYS THIS MORNING. SNOW WILL DEVELOP THIS EVENING OVER THE
NORTHERN COLORADO MOUNTAINS BECOMING HEAVY AT TIMES AFTER
MIDNIGHT. WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR THE
NORTHERN AND CENTRAL COLORADO MOUNTAINS TONIGHT INTO SUNDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOWFALL...HEAVY AT TIMES...WILL CONTINUE INTO SUNDAY
MORNING FAVORING THE NORTHERN AND CENTRAL COLORADO MOUNTAINS.
TRAVEL THROUGH THE NORTHERN AND CENTRAL COLORADO MOUNTAINS WILL
BE HAZARDOUS TONIGHT THROUGH SUNDAY.
ANOTHER STORM MAY BRING MORE SNOWFALL TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Elkhead and Park Mountains
- When
- January 3, 5:00 PM MST to January 5, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 20 inches were measured across the area. Wind gusts reached speeds of 20 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- January 3, 11:00 PM MST to January 5, 9:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across the area. Wind gusts reached speeds of 20 to 30 mph and produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- January 4, 1:00 AM MST to January 5, 10:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 14 inches were measured across the area. Wind gusts reached speeds of 20 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- January 4, 2:00 AM MST to 10:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts to 7 inches were measured in the Meeker area. Wind gusts reached speeds of 25 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 4, 3:00 AM MST to 8:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 12 inches were measured across the area. Locally higher amounts included 16 inches at Irwin Lodge. Wind gusts reached speeds of 25 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 4, 4:00 AM MST to January 5, 12:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Wind gusts reached speeds of 20 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, Central Colorado River Basin
- When
- January 4, 6:00 AM MST to 2:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 5 inches were measured across the area. Wind gusts reached speeds of 20 to 30 mph and produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- January 4, 9:00 AM MST to 8:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 7 inches were measured across the area. Wind gusts reached speeds of 20 to 40 mph and produced areas of blowing and drifting snow. Ridgetop winds were even stronger, with gusts to 60 mph on Mount Abrahms.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 3, 20142 deaths · 1 injured · 1 event
- Cold in Wisconsin, January 3, 20142 deaths · 2 events
- Coastal Flood in New Hampshire, January 3, 2014$250,000 · 1 event
- Coastal Flood in Maine, January 3, 2014$40,000 · 2 events
- Winter Storm and High Wind in Wyoming, January 3 to 4, 2014$20,000 · 77 kt wind · 6 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in Minnesota, January 3 to 4, 20149 events
- Winter Storm and Winter Weather in Michigan, January 3 to 4, 20148 events
- Blizzard in South Dakota, January 3, 20147 events
- Frost and Freeze in Texas, January 3, 20145 events
- Debris Flows and Heavy Rain in Hawaii, January 3 to 6, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498981, 498983, 498982, 498988, 498986, 498984, 498985, 498987.